Dandy-Walker patient has uncontrolled seizures
She was withdrawn from all medications two weeks ago, and all that she has been prescribed for a headache before her seizures was Tylenol and Ativan, which she takes following a seizure. She had three seizures on Saturday and one on Sunday. Thank you for any help you can provide.
DEAR READER: Dandy-Walker syndrome is a rare congenital brain malformation that involves the back of the brain and the fluid-filled spaces that surround it. The brain contains four ventricles, which are filled with cerebrospinal fluid. Features that generally occur in early infancy include enlargement of only the fourth ventricle, partial or complete absence of the portion of the brain between the two cerebellar hemispheres and the formation of cysts near the internal base of the skull. For older children, features and symptoms can include convulsions, unsteadiness, jerky eye movements, a bulge at the back of the skull and problems with nerves that control breathing, the face, neck and eyes. The primary treatment for the condition is the placement of a shunt positioned in the brain to help drain excess cerebrospinal fluid to the peritoneal cavity, where it is absorbed into the body. Some children recover completely following shunt placement. For others, a lesser degree of progress is seen. Up to 90 percent of all Dandy-Walker patients have hydrocephalus, an increase in cerebrospinal fluid surrounding the brain.
The effects of the syndrome vary from person to person. Some children have normal cognition, while others don't. Longevity depends on the severity of the disorder. On a brighter note, research is ongoing and support groups are available.
Because you are having difficulties controlling her seizures, I recommend that a neurologist familiar with the disorder examine her. She certainly needs to have her seizures brought under control with appropriate medication. Check with your local hospital to determine the location of a teaching facility near you. Good luck.
I suggest you contact the Dandy-Walker Alliance at 10325 Kensington Parkway, Suite 384, Kensington, MD 20895 or online at www.dandy-walker.org for their input.
To provide related information, I am sending you a copy of my Health Report "Medical Specialists." Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com
DEAR DR. GOTT: I have had vertigo for several months. I'm on Meclizine right now, but need help.
DEAR READER: Vertigo is the sensation your environment is spinning or moving around you. An inner-ear disorder, an acoustic neuroma, the sudden movement of your head in a certain direction, Meniere's disease, migraine headaches, arteriosclerosis, diabetes and more can cause the condition.
Make an appointment with your doctor for an examination and testing. He can zero in on the cause, make a referral if necessary, and get you back on track.
Dr. Peter H. Gott is a retired physician and the author of several books, including "Live Longer, Live Better," "Dr. Gott's No Flour, No Sugar Diet" and "Dr. Gott's No Flour, No Sugar Cookbook," which are available at most bookstores or online. His website is www.AskDrGottMD.com
Copyright 2011, United Feature Syndicate, Inc.
If readers would like to contact Dr. Gott, they may write him through your newspaper or send their mail directly to Dr. Gott c/o United Media, 200 Madison Ave., 4th fl., New York, NY 10016. However, if readers want to request a newsletter, they should write to the Ohio address.